Alternative View

Jenny Logan.
Jenny Logan.

Last week’s article discussed alternative ways of lowering cholesterol because many people are put off taking statins due to reported side effects.

We get reports most commonly of increased muscle aches and pains, muscle weakness and low energy. But why are statins linked to such undesirable side effects?

Statins lower cholesterol, but unfortunately they also reduce something called CoQ10, an enzyme used by every cell in our body to make energy. CoQ10 production decreases as we get older and this can be one of the reasons our energy levels get lower.

People often tell us that their energy levels are low and follow this up with the statement “I suppose it’s just my age”. Well, if your energy levels are low because your Q10 levels are low, then it’s not something you need to live with.

Co-enzyme Q10 can be taken orally, restoring depleted levels and improving energy in those that were once active but have now become weary and lethargic.

More importantly, if your energy levels have hit the floor since you started taking statins and you are aching more than you used to, it could well be that your medication is lowering your cholesterol and this important enzyme. In fact, in Canada the boxes that contain statins also have a warning label recommending that CoQ10 is taken alongside them.

Another area that Q10 is used for is gum disease. The tissue of diseased gums contain very low levels of CoQ10 and trials have shown that by supplementing Q10 the progress of gum disease can be stopped and the healing rate of gum tissue increased. It is not surprising then that there is a link between heart disease and gum disease.

Some months ago we saw a gentleman who described a list of symptoms that he had been experiencing since retirement. His muscles ached more than they used to, he felt tired most of the day and most unusually his skin had begun to itch all over. He had retired from a very active job as a gardener more than six years ago and had expected to have more energy, not less.

For us, the clue was the itching, something that can happen when your liver struggles to process many medications.

We asked if one of these medicines was a statin, which of course it was. He agreed to try CoQ10 for a month to see if it improved his energy and aches and Vogel Milk Thistle for the itching and I’m delighted to say that in a month, not only had his energy improved, but the constant itch had gone and he had taken up working in his garden again. It turns out it wasn’t his age after all.